Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS Morristown, TN

September 24, 2009Scott County, Washington County, City of Bristol, Virginia; Sullivan County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 24, 2009, 10:47 PM EDT for Scott County, Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2009, 10:47 PM EDT (02:47 UTC)
Expired
Sep 25, 2009, 1:05 AM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Sullivan County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 11:29 PM EDTFLASH FLOOD5 Ssw Abingdon, VAVERY DEEP WATER ON AND FLOWING ACROSS HIGHWAY 70. REPORTED BY DISPATCH.
Sep 24, 11:50 PM EDTFLASH FLOODBristol Va, VASTREET FLOODING ON LEE HIGHWAY IN BRISTOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 250247
FFWMRX
TNC163-VAC169-191-520-250545-
/O.NEW.KMRX.FF.W.0030.090925T0247Z-090925T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1047 PM EDT THU SEP 24 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF BRISTOL TN...
  THIS INCLUDES THE CITY OF BRISTOL VA...
  EASTERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF ABINGDON...

* UNTIL 145 AM EDT

* AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS OF 2 AND ONE HALF TO 3 
INCHES DURING THE PAST 3 HOURS. THERE IS A POTENTIAL FOR FLASH 
FLOODING FROM THE SHOWERS AND THUNDERSTORMS OCCURRING OVER THE 
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  ABINGDON...LINDELL...EMORY-MEADOW VIEW AND BENHAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3663 8180 3658 8191 3655 8193 3658 8241
      3670 8245 3672 8234 3671 8233 3673 8230
      3684 8179

$$

TD
2 follow-up statements
000 
WGUS74 KMRX 250342
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 PM EDT THU SEP 24 2009

TNC163-VAC169-191-520-250545-
/O.CON.KMRX.FF.W.0030.000000T0000Z-090925T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-CITY OF BRISTOL VA-SCOTT VA-WASHINGTON VA-
1142 PM EDT THU SEP 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
WASHINGTON...EASTERN SCOTT...CITY OF BRISTOL AND SULLIVAN COUNTIES...

AT 1135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS STILL PRODUCING LIGHT TO MODERATE RAINFALL WITH ONE 
INCH OF RAIN DURING THE PAST HOUR NEAR BRISTOL TENNESSEE. HIGHWAY 75 
SOUTH OF ABINGDON REPORTED HIGH WATER OVER THE ROAD AT ABOUT 
1130 PM EDT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABINGDON... 
AND THE CITY OF BRISTOL VIRGINIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS,
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW MOVE TO HIGHER GROUND
IMMEDIATELY GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.

&&

LAT...LON 3663 8180 3658 8191 3655 8193 3658 8241
      3670 8245 3672 8234 3671 8233 3673 8230
      3684 8179

$$

TD
000 
WGUS74 KMRX 250505
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 AM EDT FRI SEP 25 2009

TNC163-VAC169-191-520-250515-
/O.CAN.KMRX.FF.W.0030.000000T0000Z-090925T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-CITY OF BRISTOL VA-SCOTT VA-WASHINGTON VA-
105 AM EDT FRI SEP 25 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WASHINGTON...
EASTERN SCOTT...CITY OF BRISTOL AND SULLIVAN COUNTIES...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3663 8180 3658 8191 3655 8193 3658 8241
      3670 8245 3672 8234 3671 8233 3673 8230
      3684 8179

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 8:50 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 24, 8:50 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT THU SEP 24 2009

.DISCUSSION...VERY MOIST AIRMASS FOR LATE SEPTEMBER WITH DEWPOINTS
IN THE UPPER 60S TO LOWER 70S OVER MOST LOCATIONS. AIRMASS REMAINS
MARGINALLY UNSTABLE WITH CAPES BETWEEN 500-1000 J/KG. VERY MOIST AND
MARGINAL INSTABILITY WILL REMAIN MOST OF THE NIGHT. WILL MAINTAIN A
20-30 PERCENT POPS FOR THE REST OF THE NIGHT. MAIN CONCERN WITH
THESE SHOWERS-THUNDERSTORMS WILL BE VERY HEAVY RAIN. WILL NEED TO
WATCH FOR ANY TRAINING OF CELLS OVERNIGHT WITH LOCALLIZED HEAVY
RAINFALL POSSIBLE GIVEN PWS (FROM BNA SOUNDINGS) AT 2.2 INCHES...
WHICH TROPICAL LIKE.

HAVE UPPED LOWS ACROSS THE NORTHERN HALF OF THE FORECAST AREA BY A
DEGREE OR SO. HAVE ALSO ADDED PATCHY DENSE FOG GIVEN THE VERY MOIST
ENVIRONMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  85  71  78  63 /  20  40  50  90  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  84  70  76  62 /  20  40  50  90  60
OAK RIDGE, TN                       71  84  70  76  62 /  20  40  50  90  50
TRI CITIES AIRPORT, TN              65  83  63  74  55 /  20  40  50  90  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Sep 24, 3:52 AM EDT, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT THU SEP 24 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
352 AM EDT THU SEP 24 2009 /252 AM CDT THU SEP 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE SOUTH CHICKAMAUGA CREEK NEAR CHATTANOOGA HAD FALLEN BELOW THE
FLOOD STAGE OVERNIGHT...AND CONDITIONS CONTINUED TO IMPROVE AFTER
THE RECENT HEAVY RAINS.

THUS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PATCHY AREAS OF DENSE FOG MAY DEVELOP LATE THURSDAY NIGHT AND
LINGER INTO FRIDAY MORNING...REDUCING VISIBILITIES TO BETWEEN ZERO
AND ONE HALF MILE.

SHOWERS AND THUNDERSTORMS WILL INCREASE FRIDAY NIGHT INTO SATURDAY
NIGHT...AS A COLD FRONT APPROACHES. AT THIS TIME...ONLY ISOLATED
STRONG TO SEVERE STORMS ARE EXPECTED...WITH STRONG AND GUSTY WINDS
THE MAIN THREAT. HOWEVER...THESE SHOWERS AND STORMS MAY PRODUCE A
FEW AREAS OF 1 TO 2 INCHES OF RAINFALL. MOTORISTS MAY NEED TO BE
ALERT FOR PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF LOW
LYING AREAS AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED...UNLESS THE THREAT OF
STRONG TO SEVERE STORMS INCREASES FRIDAY NIGHT INTO SATURDAY NIGHT.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:04 PM EDTAreal Flood AdvisoryMRXWashington, City of Bristol116 min
Sep 25, 5:24 AM EDTFlash Flood WatchMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more40 hr
Sep 25, 3:30 PM EDTAreal Flood AdvisoryMRXLee, Wise3 hr
Sep 25, 5:08 PM EDTAreal Flood AdvisoryMRXLee, Scott112 min
Sep 25, 5:38 PM EDTFlash Flood WarningMRXLee, Scott3 hr
Sep 25, 5:46 PM EDTFlash Flood WarningMRXLee, Scott3 hr
Sep 24, 11:18 PM EDTAreal Flood AdvisoryMRXSullivan117 min
Sep 25, 1:57 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Sep 25, 3:04 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Sep 25, 3:27 PM EDTAreal Flood AdvisoryMRXCampbell, Scott3 hr
Sep 25, 4:24 PM EDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott111 min
Sep 25, 4:50 PM EDTFlash Flood WarningMRXMorgan, Scott3 hr
Sep 25, 5:03 PM EDTAreal Flood AdvisoryMRXHamilton117 min
Sep 25, 5:44 PM EDTFlash Flood WarningMRXHamilton3 hr
Sep 25, 6:06 PM EDTFlash Flood WarningMRXHamilton70 min

Nearby

Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.